Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Des Moines, IA

April 30, 2003Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 7:49 AM CDT for Polk County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 7:49 AM CDT (12:49 UTC)
Expired
Apr 30, 2003, 8:15 AM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS53 KDMX 301249
SVRDMX
IAC153-301315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
748 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 815 AM CDT

* AT 741 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BONDURANT...OR ABOUT 14 MILES NORTHEAST OF
  DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  NORTHEASTERN POLK COUNTY.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.  
NUMEROUS REPORTS OF NICKEL SIZED HAIL HAS BEEN RECEIVED ACROSS THE 
METRO AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4185 9380 4151 9378 4152 9334 4185 9336

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:12 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 30, 4:12 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT WED APR 30 2003

BUSY NIGHT.  THUNDERSTORMS HAVE FIRED ALONG THE 850MB WARM FRONT
ACROSS CENTRAL IOWA.  THE ELEVATED CONVECTION MAINLY PRODUCED
MARGINALLY SEVERE HAIL (DIME SIZED) AND WERE EFFECTIVE RAIN
PRODUCERS.  I EXPECT THE STORMS TO LIFT NORTH THROUGH THE MORNING
HOURS ALONG WITH THE 850MB FRONT.  THERE WILL BE A BREAK IN THE
STORMS THIS MORNING BUT GIVEN THE STRENGTH OF THE WAA AND THE UPPER
LEVEL WINDS ALONG WITH THE SFC FRONT LIFTING NORTH AND SEVERAL
SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH...ANY BREAK IN
ACTIVITY WILL BE SHORT LIVED.  I HAVE MENTIONED OCCASIONAL TSRA IN
THE ZONES AS TIMING ISSUES WILL MAKE IT IMPOSSIBLE TO DEFINE ANY 2
OR 3 HOUR PERIOD AS PRECIPITATION FREE.

SEVERE WEATHER PRETTY MUCH ON THE SLATE FOR THE AFTERNOON BUT THE
MAIN THREAT SHOULD BE IN MO...CLOSER TO THE FRONT.  DEPENDING ON HOW
CLOSE THE FRONT MOVES...FAR SOUTHERN IOWA COULD ALSO BE AT RISK.  I
WILL MENTION THE POSSIBILITY OF A TORNADO OR TWO ACROSS SERN IA.
LARGE HAIL AND WIND WILL BE THE MAIN THREAT THOUGH.  LEFT THE
EXTENDED ALONE.

.DSM...NONE

FAB
Hazardous weather outlook, Apr 30, 5:34 AM CDT, 2 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SEVERE WEATHER POTENTIAL EXISTS IN CENTRAL IOWA TODAY THROUGH THE
EVENING...

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN
THIRD OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF THE I-80 CORRIDOR.
THE MAIN THREAT WILL BE VERY LARGE HAIL AND DAMAGING WIND BUT
TORNADOES ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN TWO TIERS
OF COUNTIES ACROSS CENTRAL IOWA.  THE EXPECTED TIME FOR THE MAIN
THREAT OF SEVERE WEATHER WILL BE BETWEEN 2 PM THIS AFTERNOON THROUGH
10 PM THIS EVENING.  HOWEVER...OCCASIONAL THUNDERSTORMS WILL EXIST
OVER CENTRAL IOWA THROUGHOUT THE DAY WITH THE POTENTIAL FOR ANY
STORM TO PRODUCE HEAVY RAIN AND THREE QUARTER INCH HAIL.  ADDITIONAL
RAINFALL AMOUNTS TODAY AND TONIGHT ARE EXPECTED TO TOTAL BETWEEN ONE
AND TWO INCHES WITH LOCALLY HIGHER AMOUNTS.

NORTH OF THE I-80 CORRIDOR UP TO THE HIGHWAY 30 CORRIDOR...A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS.  THE MAIN SEVERE THREAT FROM
THESE STORMS WILL BE LARGE HAIL BUT HEAVY RAINFALL IS LIKELY TODAY
ACROSS THE NORTHERN HALF OF CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL
COME LATE SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN AND SPOTTER GROUPS SHOULD BE READY TO ACTIVATE THIS
AFTERNOON AND EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

In the hours before

Local storm report, Apr 30, 2:59 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0259 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 AM    5 W BRIDGEWATER           IA   0.75 IN HAIL
04/30/03   CASS                           FROM NATIONAL WEATHER
                                          SERVICE SPOTTER

SMALL
Local storm report, Apr 30, 6:43 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0643 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    PRAIRIE CITY              IA   0.88 IN HAIL
04/30/03   JASPER                         TRAINED SPOTTER

BF
Local storm report, Apr 30, 7:20 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0720 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WEST DES MOINES           IA   0.88 IN HAIL
04/30/03   POLK                           NWS EMPLOYEE

BF
Local storm report, Apr 30, 7:48 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0748 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 AM    DES MOINES                IA   0.88 IN HAIL
04/30/03   POLK                           RED CROSS OFFICIAL

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:34 PM CDTSevere Thunderstorm WarningDMXCrawford26 min
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Apr 30, 12:01 AM CDTSevere Thunderstorm WarningDMXPolk29 min
Apr 30, 3:06 AM CDTSevere Thunderstorm WarningDMXAdair24 min
Apr 30, 6:02 AM CDTSevere Thunderstorm WarningDMXJasper28 min
Apr 30, 7:14 AM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Apr 30, 7:45 AM CDTSevere Thunderstorm WarningDMXMadison, Warren30 min
Apr 30, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison, Warren28 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningDMXWapello32 min
Apr 30, 5:27 PM CDTSevere Thunderstorm WarningDMXRinggold33 min
Apr 30, 5:38 PM CDTSevere Thunderstorm WarningDMXMonroe37 min
Apr 30, 5:44 PM CDTSevere Thunderstorm WarningDMXLucas46 min
Apr 30, 5:55 PM CDTTornado WarningDMXMonroe50 min
Apr 30, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion63 min
Apr 30, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur31 min
Apr 30, 6:10 PM CDTSevere Thunderstorm WarningDMXWayne35 min
Apr 30, 6:22 PM CDTTornado WarningDMXWapello53 min
Apr 30, 6:23 PM CDTSevere Thunderstorm WarningDMXRinggold52 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas45 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningDMXMonroe65 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 30, 6:50 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
Apr 30, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Apr 30, 6:51 PM CDTSevere Thunderstorm WarningDMXDecatur54 min
Apr 30, 6:54 PM CDTSevere Thunderstorm WarningDMXCass36 min
Apr 30, 6:57 PM CDTTornado WarningDMXDecatur, Ringgold48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.